MAUDE Adverse Event Report: ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 27MJ-501
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Air Embolism (1697); Stroke/CVA (1770)
Date of Event 01/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 27mm sjm masters series mechanical heart valve was selected for procedure.It was noted during procedure that a leaflet of the valve fractured as one whole piece when rotating the valve with the valve rotator and holder handle.It was noted that there a had been a bit of resistance when rotating the 27mm sjm masters series mechanical heart valve in the closed position.No other instruments came in contact with the valve at the time of the leaflet fracture.The implanting physician did not try to reinsert the fractured leaflet and nothing other than the valve holder handle was used to rotate the valve.The holder handle was fully inserted into the orifice at a 90 degree angle.The decision was made to remove the fractured leaflet piece and the 27mm sjm masters series mechanical heart valve and replaced it with a 27mm epic valve to complete the procedure.The patient was not taken off bypass and put back on and remained hemodynamically stable throughout the procedure.However, at an unknown point the patient suffered a stroke.The patient was stable and recovering at the time of report, with full recovery of neurological function.
 
Additional Manufacturer Narrative
An event of the valve leaflet dislodging after the valve was rotated was reported.The investigation found that one leaflet was dislodged from the orifice and that the orifice was chipped.Information from the field indicated that there was "a bit" of resistance while rotating the valve, that no instruments were in contact with the valve when the leaflet dislodged and that only the valve rotator was used when rotating the valve.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.The cause of the reported event could not be conclusively determined.There is no indication of a product quality issue with regards to manufacture, design, or labeling.H10.
 
Event or Problem Description
It was reported that on 03 january 2023, a 27mm sjm masters series mechanical heart valve was selected for procedure.It was noted during procedure that a leaflet of the valve fractured as one whole piece when rotating the valve with the valve rotator and holder handle.It was noted that there a had been a bit of resistance when rotating the 27mm sjm masters series mechanical heart valve in the closed position.No other instruments came in contact with the valve at the time of the leaflet fracture.The implanting physician did not try to reinsert the fractured leaflet and nothing other than the valve holder handle was used to rotate the valve.The holder handle was fully inserted into the orifice at a 90 degree angle.The decision was made to remove the fractured leaflet piece and the 27mm sjm masters series mechanical heart valve and replaced it with a 27mm epic valve to complete the procedure.The patient was not taken off bypass and put back on and remained hemodynamically stable throughout the procedure.However, at an unknown point the patient suffered a stroke.The patient was stable and recovering at the time of report, with full recovery of neurological function.Subsequent to the previously filed report, additional information was received that the patient suffered a stroke on 04 january 2023, the first post-operative day.There was no intervention required or performed for the patient's stroke.The cause of the stroke is believed to have been from an air embolism, however no definite air embolism was confirmed.The patient had a complete recovery with no residual stroke symptoms.No prolonged hospitalization was reported.No aspiration was required.
 
Additional Manufacturer Narrative
An event of the valve leaflet dislodging after the valve was rotated was reported.Possible causes of the reported event include an external force applied to the valve leaflets that may cause structural damage, the use of a hard or rigid instruments to test leaflet mobility and oversizing of the valve.Information from the field indicated that there was "a bit" of resistance while rotating the valve, that no instruments were in contact with the valve when the leaflet dislodged and that only the valve rotator was used when rotating the valve.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.The cause of the reported event could not be conclusively determined.There is no indication of a product quality issue with regards to manufacture, design, or labeling.H6 health effect - impact code: code 4648 removed.

Brand Name
MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL PUERTO RICO, INC. REG#2648612
20 b st caguas west park
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16474813
Report Number2135147-2023-00982
Device Sequence Number7579369
Product Code LWQ
UDI-Device Identifier05414734006460
UDI-Public05414734006460
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number27MJ-501
Device Catalogue Number27MJ-501
Device Lot NumberC00002033
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/07/2023
Supplement Date Received by Manufacturer04/10/2023
04/21/2023
Initial Report FDA Received Date03/02/2023
Supplement Report FDA Received Date04/18/2023
04/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient SexUnknown